Monday, October 7, 2013

Topical Steroid Withdrawal

October 7th 2013

A little known side effect of prolonged topical steroid (TS) use called "topical steroid withdrawal" (TSW) comes after one's body becomes literally addicted to the drug. Once we reach the point where steroids no longer control the rash they create, we then basically have two choices. Strong oral steroids or injections, inviting some very serious health consequences and possibly a life long dependency on them, or simply quit using topical steroids completely. Actually we really have only one choice and that is to quit using them altogether so the body can heal and we can rid ourselves of this man made disease called "topical steroid addiction", or TSA for short. When you quit using ts the body reacts by breaking out even more as your blood vessels open wide looking for that next fix. Problem is by now the body's system is so damaged that we aren't producing the natural cortisol we normally would to control inflammation so the blood vessels stay open creating severe itching and nerve pain symptoms.

This recover is the journey through hell of which I speak. There is only one way to rid one's self of the hell that TS cause, and that is to go through a whole different kind of hell to recover from them. After you recover you will be steroid induced eczema free! Problem is, it can take anywhere from 6 months to several years. It seems the average is a year to two years. But, it's worth it!

You see, adult eczema is practically non existent. What doctors see today is steroid induced eczema and they usually mistakenly diagnose it as regular eczema because most doctors today are not old enough to have ever seen true eczema in an adult. Luckily for me I had childhood eczema and understand how eczema works it's course. Typically, childhood eczema goes away by your late teens and you only have small patches here and there throughout adult life, which normally don't bother people. But, if you are ever prescribed TS for anything, you end up getting steroid induced eczema which spreads over time until you are practically covered from head to toe eventually.

I'm currently 15 and a half weeks into topical steroid withdrawal (TSW) and just starting this blog now, so will have to do several posts to catch everyone up on what's happened with me up to this point. Here are some current pics taken of my hands just last night.


No comments:

Post a Comment